Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 276, NWS Springfield, MO

June 17, 20175 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2017, 1:35 AM CDT for 5 counties in Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 1:35 AM CDT (06:35 UTC)
Expired
Jun 17, 2017, 2:15 AM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MO, Camden County, MO, Maries County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:00 AM CDTTSTM WND DMGVersailles, MOTREES DOWN OF UNKNOWN SIZE THROUGHOUT MORGAN COUNTY PER DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:09 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3060 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS53 KSGF 170635
SVRSGF
MOC015-029-125-131-141-170715-
/O.NEW.KSGF.SV.W.0276.170617T0635Z-170617T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
135 AM CDT SAT JUN 17 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Maries County in central Missouri...
  Benton County in central Missouri...
  Miller County in central Missouri...
  Northern Camden County in central Missouri...
  Morgan County in central Missouri...

* Until 215 AM CDT

* At 135 AM CDT, severe thunderstorms were located along a line
  extending from near Calhoun to near Lincoln to near Cole Camp to
  near Versailles to near McGirk to near Ashland, moving southeast at
  50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lake of The Ozarks...             Truman Lake...
  Truman State Park...              Lake of The Ozarks State Park...
  Eldon...                          Osage Beach...
  Versailles...                     Village of Four Seasons...
  Warsaw...                         Lake Ozark...
  Belle...                          Lincoln...
  Cole Camp...                      Stover...
  Laurie...                         Iberia...
  Vienna...                         Sunrise Beach...
  Saint Elizabeth...                St. Elizabeth...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3843 9262 3843 9241 3834 9240 3834 9220
      3829 9219 3829 9165 3827 9164 3807 9182
      3803 9211 3808 9346 3821 9353 3844 9351
      3848 9285 3853 9275
TIME...MOT...LOC 0635Z 310DEG 45KT 3840 9367 3840 9341 3842 9316 3844
9279 3856 9251 3876 9230

HAIL...<.75IN
WIND...60MPH
 
$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:56 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 17, 12:56 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1256 AM CDT Sat Jun 17 2017

.UPDATE...
Issued at 1245 AM CDT Sat Jun 17 2017

Severe thunderstorm watch 344 has been issued for much of our area
along and northwest of the I-44 corridor through 7 am. Upstream
storms have finally organized into a more solid line. Strong
instability gradient over our area with strongest
mlcape/instability of 3000+j/kg over the western cwfa. Still
seeing near or above 50 kt gusts at a number of station to our
north and with the instability, believe any nighttime weakening
will be slow. Straight line winds will be the main hazard.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jun 16 2017

A few left over high clouds across SC MO were left behind a
departing MCV Across Northeast Arkansas. Subsidence behind this
feature has left a mostly clear sky for the rest of the area. Temps
and dewpoints have been back on the rise, especially across the
western half of the area where mesoscale analysis shows an
instability gradient setting up. The rest of the afternoon and
evening will be dry.

Late this evening, all eyes will be pointed to the Northwest, namely
the Kansas City area as a complex of storms forms. This complex
looks to follow corfidi vectors southeast into northern portions of
the area after 10pm. There is some uncertainty in exact timing as
some models are slower, some faster. Therefore will need to watch
trends this evening. The northern half or so of the area will see a
chance for some severe wind gusts and perhaps large hail as the
system drops down. The instability gradient that is set up may come
into play this evening as storms ride that gradient. Additionally,
given high moisture content and some potential for training
(especially if storms backbuild), a limited flash flood risk is
possible. Storms will likely exit the area tomorrow morning.

The rest of Saturday looks, in a word, uncomfortable. Late morning
and afternoon clearing will allow strong heating to take place.
Furthermore, moisture pooling ahead of an incoming front will
allow dew points to reach the middle to perhaps upper 70s across
the northern half of the area as well as SE Kansas. The Heat
Advisory has been expanded to include all of SE Kansas, Western
Missouri and into the Lake of the Ozarks region where max heat
indicies near 105 will be common.

.LONG TERM...(Saturday Night through Friday)
Issued at 243 PM CDT Fri Jun 16 2017

A strong cold front will approach from the north Saturday evening
and storms should fire north of the area and ooze south. With
strong to extreme instability and adequate wind shear, severe
storms looks like a good bet and would not be surprised to see
severe probs increased in future outlooks/discussions. Saturday
evening and overnight will feature the highest chances for these
severe storms. These storms may linger into Sunday, especially
along the Missouri-Arkansas border.

A period of relatively quiet and cooler weather will occur Sunday
through early next week as northwest flow commences. Next decent
chance of rain will occur by mid to late next week as a system
approaches from the northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jun 17 2017

KSGF/KJLN/KBBG tafs: A line of storms will move in from the north
early in the taf cycle. Outflow winds can be expected with an
abrupt wind shift toward 09z-12z time frame. Periods of mvfr and
brief ifr visibility will be possible with heavier showers.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MOZ055>057-066>069-077>080-088-089-093-101.

KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for KSZ073-097-101.

&&

UPDATE...DSA
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DSA
Hazardous weather outlook, Jun 17, 1:05 AM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
105 AM CDT Sat Jun 17 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180615-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
105 AM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

  Thunderstorms across eastern Kansas into central Missouri will
  slide southeast into and through the area through early this
  morning. The storms will spread into central Missouri between 1
  and 2 am and push south towards Highway 60 by 5 am. Winds up to
  70 mph will be possible with the strongest storms along with
  almost continuous cloud to ground lightning strikes. Dime to
  quarter size hail may also be possible with a few of the
  strongest up drafts. The storms should gradually weaken as they
  push south through the area, but strong winds up to 50 mph will
  remain possible as outflow pushes across southern Missouri on
  to the south into Arkansas around this morning.

  Locally heavy rainfall and isolated flash flooding will also be
  possible if thunderstorms linger or train over the same areas
  for a longer period of time.

  Hot and humid conditions will occur this afternoon as after
  heat index values top out in the 98 to 109 range. The hottest
  conditions will occur across extreme southeastern Kansas and
  western into central Missouri where a Heat Advisory is effect
  for this afternoon.

  Another complex of storms is expected to develop across
  northern Missouri this evening and spread south through the
  area later this evening into the overnight hours. The strongest
  storms are expected north of the area with a gradually
  weakening trends as the storms spread south. There will again
  be a strong to severe storm risk generally along and north of
  I-44 with damaging winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few storms may be possible during the middle of next week,
  additional thunderstorm chances next weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotters and emergency managers may be needed for activation
  through the early morning hours and again tonight into early
  Sunday morning, to monitor for wind damage, especially over
  central Missouri. Radar trends and warnings should be monitored
  prior to the arrival of the storms this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 17, 12:58 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
1258 AM CDT SAT JUN 17 2017

MOZ055>057-170700-
Benton MO-Miller MO-Morgan MO-
1258 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON...NORTHERN MILLER
AND MORGAN COUNTIES UNTIL 200 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holden to near Leeton to near Sedalia to
near Otterville to near Bunceton to 8 miles east of Fayette. Movement
was southeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Eldon...
Versailles...                     Village of Four Seasons...
Lake Ozark...                     Lincoln...
Cole Camp...                      Stover...
Laurie...                         Tuscumbia...
Barnett...                        Syracuse...
Eugene...                         Gravois Mills...
Olean...                          Bagnell...
Ionia...                          Etterville...
Florence...                       Crockerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9240 3832 9225 3833 9219 3823 9242
      3821 9288 3833 9327 3846 9352 3851 9351
      3851 9330 3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 0557Z 303DEG 49KT 3869 9390 3862 9368 3864 9322 3875
9300 3884 9274 3915 9252

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:58 AM CDTSpecial Weather StatementSGFMorgan62 min
Jun 17, 2:01 AM CDTSevere Thunderstorm WarningSGFBenton, St. Clair44 min
Jun 17, 2:35 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Cedar, Dallas, Hickory, Laclede and 4 more40 min
Jun 17, 2:55 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon50 min
Jun 17, 3:09 AM CDTSpecial Weather StatementSGFDallas, Greene, Laclede, Maries, Miller, Polk and 3 more51 min
Jun 17, 3:26 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon49 min
Jun 17, 3:57 AM CDTSpecial Weather StatementSGFChristian, Douglas, Greene, Laclede, Ozark, Stone and 3 more48 min
Jun 17, 4:05 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Lawrence40 min
Jun 17, 4:14 AM CDTExcessive Heat WarningSGFBarton, Cedar, Dade, Jasper, St. Clair, Vernon12 hr
Jun 17, 4:30 AM CDTSpecial Weather StatementSGFDouglas, Howell, Texas, Wright45 min
Jun 17, 4:55 AM CDTSpecial Weather StatementSGFChristian, Greene, Lawrence, Ozark, Stone, Taney50 min
Jun 17, 5:16 AM CDTSpecial Weather StatementSGFJasper, Newton44 min
Jun 17, 5:40 AM CDTSevere Thunderstorm WarningSGFJasper, Newton50 min
Jun 17, 5:44 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon46 min
Jun 17, 6:27 AM CDTSevere Thunderstorm WarningSGFJasper, Newton48 min
Jun 17, 7:05 AM CDTSpecial Weather StatementSGFVernon40 min
Jun 17, 7:10 AM CDTSpecial Weather StatementSGFMcDonald50 min
Jun 17, 9:32 AM CDTRiver Flood WarningSGFVernon3 days
Jun 17, 9:32 AM CDTRiver Flood WarningSGFVernon4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.